Learn something new every day
More Info... by email
Baclofen is a muscle relaxant used to treat severe muscle spasms that are often caused by a spinal cord injury. When patients abruptly stop using this medication, they often experience baclofen withdrawal, which can be very similar to alcohol withdrawal. Signs of withdrawal often include muscle stiffness or spasms, along with a variety of mental problems, including hallucinations and anxiety. In some cases, this withdrawal can be fatal.
Withdrawal from baclofen usually occurs in patients who have taken the medication regularly for an extended period of time. It may not occur in patients who have not taken it for less than a couple months, for instance. To prevent withdrawal, it is recommended that patients gradually stop using this medication.
Muscle problems are one of the most common signs of baclofen withdrawal. This can include muscle cramps and muscle spasms. The uncontrollable muscle spasms are sometimes referred to as resounding spasticity. In more serious cases, the muscle tissue may break down.
Other physical signs of withdrawal may also occur. Nausea is quite common, for instance, as is low blood pressure. Tremors and fever may also be present.
Hallucinations are other common signs of withdrawal from baclofen. These can be auditory, visual, or tactile. Auditory hallucinations occur when a person hears something when there was actually no sound. Visual hallucinations occur when a person sees something that isn't real. A tactile hallucination, on the other hand, is the false perception of something touching the body.
Baclofen withdrawal may also include a number of other mental symptoms. These symptoms may include delirium, disorientation, and confusion, as well as memory problems. Anxiety and insomnia are also common withdrawal symptoms.
More serious mental problems may also occur during withdrawal. Some patients may experience psychosis and mania. Also, a mental condition known as depersonalization can occur as well. When this happens, a person feels as though he is out of his body watching himself. He may not have any control over his actions at this point.
In some patients, withdrawal from this medication can be very serious. Some people may have seizures after they quit taking baclofen. A person's organs may also begin to fail. A small percentage of patients may even die because of baclofen withdrawal.
Baclofen can be administered in a couple of ways. Some patients may have a pump surgically implanted in their bodies, which pumps low doses of the medication directly into the spinal fluid. Oral baclofen is also available.
I was given Baclofen tabs to take. I do not recall a lot but my family said I was calling them in Montreal, QC telling them I was having strange thoughts. I remember going to take my regular medication, calling my daughter, the father saying I sounded strange and he was going to call the police. I somehow overdosed on my medication. I remember the police ringing the bell, unlocking the door and nothing else.
I woke up over a month later to find out I was in Intensive care, died for two minutes and was hypoxic, was in another unit for I don't know how long, and woke up in a Mental Health unit which thought I either tried
to kill myself, but there was no indication or had an adverse reaction to medication. I was released with Amnesia and within a short time with Severe Benzodiazepene withdrawals causing severe muscle spasms. I had to take several ambulances, be re hydrated, put on Benzodiazepene medication and it took almost several months before my body regained normalcy. I still do not know what happened exactly.
Geez. Sounds like a mega lawsuit! I started baclofin oral 10mg3x daily and went to 10mg2x daily and am now getting nervous reading about the withdrawal effects. I am on fentynal and know how that goes. No fun! This sounds even worse, even though its non narcotic.
I suffered a major Baclofen withdrawal episode in 2012. My IT pump was malfunctioning, but without doing the tests to be sure it was the pump (dye test; removing contents, refilling, waiting a week, then removing contents again to measure; etc.), no one would remove my pump and implant another. It was six weeks of pure hell.
The auditory and visual hallucinations, insomnia, mania and depression, crawling skin, massive anxiety, and even psychosis and depersonalization. At first they tried to manage my withdrawal with pills by mouth, but that failed. I was admitted and started on IV Baclofen, which helped greatly, but then my pump delivered a massive bolus of drugs (morphine and Baclofen) and I almost died.
nine months later, and though I have a new pump, I am scared to death that something will happen again. The pump manufacturer will not release the report as to what happened with the pump, which makes me wonder what *did* happen to it.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!